Try it
Anaesthesia · Intravenous agents: thiopentone intra-arterial injection
Sample itemThiopentone is accidentally injected into the radial artery and the patient complains of severe burning pain with a blanched hand. What is the appropriate management?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
C. Leave the cannula in place, give saline flush, papaverine or lignocaine and consider heparin and brachial plexus block
Thiopentone forms crystals in the arterial blood at pH 10.5 and causes intense vasospasm and thrombosis. The cannula is left in situ to dilute the drug, and vasodilators, local anaesthetic, heparin and sympathetic block are used.
Option by option
A. Give a vasoconstrictor
Vasoconstrictors would worsen ischaemia.
B. Apply a tourniquet proximal to the site
A tourniquet worsens ischaemia.
C. Leave the cannula in place, give saline flush, papaverine or lignocaine and consider heparin and brachial plexus block (correct)
Correct. Dilute, dilate and anticoagulate.
D. Remove the cannula and apply a tight bandage
Removing the cannula loses access for treatment.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Anaesthesia questions
- Intravenous anaestheticsWhich intravenous anaesthetic agent typically increases heart rate and blood pressure?
- Regional anaesthesiaWhat is the definitive treatment for persistent post-dural puncture headache that does n…
- Inhalational anaestheticsWhich of the following inhalational agents has the lowest MAC, and so the highest potency?
- Pre-operative assessmentA patient with well-controlled mild hypertension and no functional limitation is classif…